Hail, Tripp
- When
- August 23, 4:25 PM MST to 4:30 PM MST
- Where
- Tripp County, 10 mi NNW of Ideal
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.667, -99.983
Severe thunderstorms developed across Tripp County and remained nearly stationary across the county for almost 4 hours. These storms produced hail to the size of golf balls and locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms developed across Tripp County and remained nearly stationary across the county for almost 4 hours. These storms produced hail to the size of golf balls and locally heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 1:00 PM MST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT MON AUG 23 2004 .DISCUSSION...LATEST SFC ANALYSIS PLACES LOW OVER NR MT WITH FRONT EXTENDING SE THROUGH K2WX AND KPHP IN WRN SD. DRY LINE AS JUST MOVED OUT OF WY INTO WRN SD AND ACROSS BLACK HILLS. TD CHANGE AROUND 20-25 F ACROSS DRY LINE. SATELLITE INDC THIN MID/HIGH STRATUS OVER NE WY/WRN SD...WITH GOOD CU POPPING RAPIDLY OVER SE MT. 12Z MODELS INITIALIZED WELL AND SHOW GOOD AGREEMENT IN EARLY PERIODS...BUT DIVERGE IN LATER PERIODS WITH LONGWAVE TROF OVER WRN U.S. TODAY/THIS EVE WILL ANTICIPATE A TOR WATCH FOR PTNS OF NW/CENT SD. 18Z RUC SOUNDING AND HODOGRAPHS AT KD07 GIVE 01KM SRH AROUND 180 M2/S2 LATER THIS AFTERNOON. THIS IS DOUBLE WHAT THE 12Z RUC INDICATED...BUT LOOKS REASONABLE GIVEN LOW LEVEL WINDS. 0-6 KM TOTAL SHEAR AROUND 32/MS. CAPE AXIS EXIST OVER CENT SD WITH MLCAPE NEAR 2000 J/KG. THETA-E AXIS ACROSS CENT SD WITH VERY IMPRESSIVE ADVECTION IN NW/N CENT SD THROUGH LATE AFTERNOON/EARLY EVE. LCLS SUPPORT TORNADOES AS WELL. VERY POTENT UPPER LEVEL WAVE WILL PROVIDE MORE THAN AMPLE UPPER LEVEL FORCING FOR SEVERE THUNDERSTORMS AND SOME TORNADOS LIKELY. INSTABILITY EXISTS OVER S-CENT SD...BUT LOWER AND UPPER LEVEL FORCING WILL NOT BE PRESENT UNTIL AFTER 00Z...CLOSER TO 03-06Z. WILL ANTICIPATE RAPID CONVECTIVE DEVELOPMENT FAR NW AND CENT SD THIS AFTERNOON AND EVE. DRY LINE PUSHING THROUGH FASTER THAN 18Z RUC SUGGESTS...AND MAY ACTUALLY PUSH WELL AHEAD OF APPROACHING DYNAMICS IN S-CENT SD THIS EVE. HOWEVER SIGNIFICANT MID LEVEL MOISTURE AND INSTABILITY WILL SUPPORT CONVECTION...WITH ADEQUATE SHEAR FOR SUPERCELLS PRODUCING DAMAGING WIND GUSTS UNDER DRY BASES. BEYOND 06-08Z WILL SEE SUBSIDENCE AND DRY AIR ENGULF ALL OF CWFA...EXCEPT ERN MOST ZONES. UPPER LOW AND ASSOCD ENERGY WILL ROTATE N AND E OF CWFA. TUESDAY WILL SEE UPPER FLOW BECOME MORE ZONAL AHEAD OF DEVELOPING W COAST DEEP LOW. THIS WILL RESULT IN WEAK ENERGY IN WRLY FLOW. ADEQUATE MOISTURE AND INSTABILITY WILL BE AROUND WITH GOOD INSOLATION TO SUPPORT DAILY LOW-CHANCE POPS FOR MAINLY DIURNAL CONVECTION THROUGH THE END OF THE WEEK. FRIDAY WILL SEE DEEP UPPER LOW OVER W U.S. MOVE ACROSS CENT/NRN ROCKIES AND ONTO NRN PLAINS. GFS IS MORE CONSISTENT THAN ETA GOING INTO THE EXTENDED PERIODS. && .UNR...WATCHES/WARNINGS/ADVISORIES... .SD...NONE. .WY...NONE. 99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 656 AM MDT MON AUG 23 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241256- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 656 AM MDT (756 AM CDT) MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT ACROSS ALL OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA AS A SURFACE TROUGH CROSSES THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...MAINLY EAST OF A LINE FROM LEMMON TO PHILIP TO MARTIN. THE MAIN THREATS FROM SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN UPPER LEVEL TROUGH WILL SLOWLY MOVE ACROSS THE NORTHERN ROCKIES THIS WEEK. THERE WILL CONTINUE TO BE A DAILY CHANCE FOR SOME THUNDERSTORMS FROM TUESDAY THROUGH FRIDAY AS A SERIES OF UPPER LEVEL DISTURBANCES PASS OVER THE AREA. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 506 PM MDT MON AUG 23 2004 SDZ002-014-232345- PERKINS-ZIEBACH- 506 PM MDT MON AUG 23 2004 ...TORNADO WATCH NUMBER 775 FOR NORTHWEST SOUTH DAKOTA HAS BEEN CANCELLED.. THE THREAT FOR TORNADOS AND SEVERE WEATHER HAS MOVED NORTH OF THE AREA. THEREFORE...THE TORNADO WATCH THAT WAS IN EFFECT FOR PERKINS AND ZIEBACH COUNTIES HAS BEEN CANCELLED. JOHNSON
The North Platte radar (KLNX), 196 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
10 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417794, 5417795, 5417796, 5417797, 5417798, 5417799, 5417800, 5417801, 5417802, 5417803.